Hail, Pottawattamie
- When
- August 3, 8:41 PM CST
- Where
- Pottawattamie County, 0.69 mi N of Underwood
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.390, -95.680
Thunderstorms developed across eastern Nebraska and southwest Iowa during the evening of Aug. 3rd north of a weak stationary front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed across eastern Nebraska and southwest Iowa during the evening of Aug. 3rd north of a weak stationary front. One storm that tracked across the southern part of Omaha and northern Sarpy county dropped very large hailstones, some as large as baseballs. Although the reported hail size in western Iowa was smaller, some as large as golf balls fell near Underwood from that storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM CST, 6 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CDT TUE AUG 3 2010 .SHORT TERM...TONIGHT. TWO SHRTWV TROFS OF INTEREST FOR THE VERY SHORT TERM. ONE /PER 19Z WATER VAPOR IMAGERY/ IS MOVG THRU NRN NEB ATTM. THE SECOND WAVE WAS LOCATED OVR WRN WY. DESPITE SOME DECENT LARGE-SCALE FORCING FOR ASCENT ASSOCIATED WITH THE FIRST SHRTWV TROF...THE ATMOSPHERE ACRS ERN NEB/WRN IA WL REMAIN CAPPED THIS AFTN. OBJECTIVE GUIDANCE CONTS TO BE TO AGGRESSIVE REMOVING THE INHIBITION GIVEN MODIFIED 12Z OBSERVED SOUNDINGS. IF THE CAP WERE TO BE BREACHED...THE MOST LIKELY AREA WOULD BE OVER SOUTHEAST NEBRASKA WHERE THE COMBINATION OF MAXIMUM HEATING AND DEEPEST MOISTURE ARE JUXTAPOSED. MCS DVLPG OVR WRN SD ASSOCIATED WITH FORCING FM THE WY SHRTWV TROF IS LIKELY TO REMAIN N OF THE NEB/SD BORDER TONIGHT DUE TO DRIER H85 AIR OVER NORTHERN NEB. IN ADDITION...MCS MOTION SHLD BE GENERALLY EWD GIVEN THE WEAK LO LVL ADVECTION VECTOR WITH THE LLJ DISPLAYED WELL TO THE S OF ACTIVITY. SO CONFIDENCE IF AND WHERE CONVECTION WL DVLP/MOV INTO THE FA IS ON THE LOWER SIDE. LO LVL JET SHLD ONCE AGAIN START TO IMPINGE ON THE H85 FRONTAL BOUNDARY BY LATE EVNG. LO LVL JET ORIENTATION AND MAGNITUDE ARE NOT IDEAL...BUT SHLD BE SUFFICIENT TO INCREASE LO LVL MASS CONVERGENCE AGAIN. THUS A GENERAL INCREASE IN THUNDERSTORM ACTIVITY OVER SOUTHEAST NEBRASKA INTO SW IA IS EXPECTED AND WL ALIGN BEST POPS OVERNIGHT IN THIS AREA. SVR THREAT WITH OVERNIGHT ACTIVITY SEEMS LOW...BUT MAY SEE SOME BRIEF HEAVY RAIN THREAT GIVEN PWATS. HAVE GENERALLY LOWERED POPS OVER MOST OF THE CWA...BUT ESPECIALLY N WHERE STABILITY AND DRIER AIR SHLD KEEP THINGS AT A MINIMUM. GOING TMPS SEEMED ON TRACK OVERNIGHT WITH LITTLE CHANGE MADE THERE. .LONG TERM...WEDNESDAY THROUGH TUESDAY. MAIN FORECAST FOCUS IN THE LONGER TERM IS HOW HOT WILL IT GET THIS WEEKEND/FIRST OF NEXT WEEK. ALTHOUGH SOME SMALL...APPARENTLY ...PCPN CHCS DURING A FEW PERIODS WILL ALSO PROVIDE MINOR CONCERN. WED/WED NIGHT...PERIOD SHOULD BEGIN WITH 850 MB FRONT NEAR KS BORDER OR SLIGHTLY SOUTH AND SFC BOUNDARY SOUTH OF THERE. QUESTION IS HOW MUCH REMNANT ACTIVITY WILL BE LINGERING WITH A FLAT TO SLIGHTLY TROUGHY UPPER PATTERN OVR CWA. ONE PROBABLY DYING MCS COULD BE MOVING TWD/INTO NERN ZONES FM SD/ND/MT ACTIVITY THAT DEVELOPS WNW OF CURRENT LINE DROPPING TWD NWRN NEBR. ALTHOUGH LOW LVL INFLOW APPEARS IT WILL BE PRETTY MEAGER AT BEST THIS FAR SE BY 12Z WED. OTHER ACTIVITY COULD BE LINGERING NEAR/N OF 850 MB BOUNDARY SHIFTING TOWARD SRN IA ZONES. THUS WILL KEEP THE MODEST POPS GOING NERN/IA ZONES IN THE MORNING. WITH BOTH BOUNDARIES SHOVED A BIT SOUTH IN THE AFTN AND NO APPARENT FORCING ALOFT...PCPN CHCS SHOULD REALLY DECREASE OR END WED AFTN. ALTHOUGH KEPT IN SLGT CHCS IN THE AFTN AND MOST LOCATIONS IN THE EVENING IN CASE SOMETHING SIMILAR TO TDA CONTINUES TO DRIFT ACROSS THE CWA. HOWEVER...MID LVL MOISTURE REALLY DRYS OUT THUS POPS ONLY IN SLGT CHC CATEGORY. LTL/NO CHANGES TO MAX TEMPS...ALTHOUGH IF THICKER MID CLOUDS HOLD ON INTO AFTN READINGS COULD BE A BIT COOLER. AFTER THAT WL CONTINUE DRY FORECAST THURSDAY/FRIDAY. NAM SUPPORTS A FASTER RETURN FLOW WITH WEAK WARM FRONT DEVELOPING/MOVING THRU NERN ZONES FRIDAY LIKE THE GFS WAS SHOWING YDA. 00Z ECMWF WAS MORE MUDDLED WITH A BIT OF QPF GENERATED...BUT ELEVATED INSTABILITY WAS LOW ON GFS/ECMWF THUS THE NO PCPN MENTION. PERHAPS A DEG OR TWO COOLER NRN ZONES THU AS WEAK SFC HIGH BUILDS DOWN MO RIVER BUT A DEGREE OR TWO WARMER MOST AREAS FRIDAY AS WARM ADVECTION BEGINS. KEPT IN SMALL PCPN CHCS FRI NGT AND NORTH ON SAT AS VEERING LOW LVL JET COULD AID IN WRN PLAINS CONVECTION HOLDING TOGETHER/DVLPG TWD CWA. OTHER THAN THAT MAIN STORY WILL BE HEAT AS GFS AND ITS MEAN BUILD IN 850 MB TEMPS IN MID 20S C OR WARMER ON SUN/MON. SOME QUESTION ON POSSIBLY LINGERING DEBRIS ON SAT PLUS 850 MB TEMPS WERE A BIT COOLER THEN SO HOTTEST TEMPS ATTM APPEAR TO CENTER ON SUN/MON PD. RAISED TEMPS INTO MID 90S SUN/MON FM OMA AREA SWD. WITH SWRLY 850 JET AND SSWRLY SFC WNDS PER GFS THIS MAY EVEN PROVE TOO COOL GIVEN THAT CONDITIONS YDA...103 IN BIE WITH EVEN WARMER READINGS IN NRN KS...COULD BE DISPLACED NWD 100 MILES OR MORE. PATTERN COULD FLATTEN BY DAY 7 ALLOWING SFC FNT TO MOVE CLOSE TO OR INTO CWA. THUS A LITTLE COOLER TEMPS TUESDAY WERE FORECAST ALONG WITH NOCTURNAL TSTM MENTION NORTH MON NIGHT. && .AVIATION... 18Z TAFS GENERALLY VFR CONDS EXPECTED DURING THE PERIOD. ISO CONVECTION SEEMS UNLIKELY THIS EVNG BUT WL HAVE TO BE WATCHED AT OMA/LNK...WITH A LITTLE BETTER CHC AFTER 06Z TO 10Z. MVFR CONDS WLD BE POSSIBLE IF CONVECTION DOES DVLP. OTHERWISE MID/HIGH LVL CLDS WITH SOME LIGHT HZ IS EXPECTED INTO WED MRNG. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && BOUSTEAD/CHERMOK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 435 PM CDT TUE AUG 3 2010 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-041145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 435 PM CDT TUE AUG 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT... MAINLY AFTER SUNSET...WITH THE BEST CHANCE IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AFTER MIDNIGHT. HEAVY RAINFALL IS EXPECTED TO BE THE MAIN THREAT. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM NEAR PLATTSMOUTH DOWNSTREAM TO NEBRASKA CITY...BROWNVILLE AND RULO. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER FROM JUST SOUTH OF PLATTSMOUTH TO NEBRASKA CITY...BROWNVILLE AND RULO FOR AT LEAST THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR WEDNESDAY. FOBERT
The Omaha radar (KOAX), 58 km away, was scanning. The volume nearest the first event began at 02:41 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A spotter estimated a thunderstorm wind gust of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238783, 238785.